Utah, 2007

Lightning Strike in Utah, June 6, 2007

June 6, 2007 · NWS GJT · 1 event in 1 county or zone

The Red Canyon Water Treatment Plant was struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Red Canyon Water Treatment Plant was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 5:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 6, 5:12 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 PM MDT WED JUN 6 2007

...HEADLINE SECTION UPDATED BELOW...
...SNOW HEADED FOR THE COLORADO HIGH COUNTRY...

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A STRONG UPPER LEVEL STORM SYSTEM CONTINUES TO TAKE SHAPE OVER THE
GREAT BASIN THIS AFTERNOON. THIS SYSTEM HAS SENT THE FIRST SURGE OF
COLDER AIR INTO THE FORECAST AREA...WITH TEMPERATURES RUNNING SOME 15
TO 25 DEGREES BELOW READINGS 24 HOURS AGO. IN ADDITION...WEAK SHRTWV
ENERGY KICKING OUT AHEAD OF THE DEVELOPING LOW...AND STRONG 120+ KT
JET WILL CONTINUE TO GENERATE HIGH BASED SHOWERS AND THUNDERSTORMS.
THIS ACTIVITY GENERATING ENHANCED WIND GUSTS WITH A FEW MOUNTAIN
GUSTS EXCEEDING 70 MPH. AT LEAST ONE THUNDERSTORM ENHANCED GUSTY TO
OVER 90 MPH WAS ALSO RECORDED AT THE KEGE AWOS EARLIER TODAY.
CURRENT WIND ADVISORY REMAINS ON TRACK...AND WILL BE CONTINUED
THROUGH 6 PM THIS EVENING. WINDS WILL THEN BE ON THE DECREASE OVER
NIGHT...WITH UPPER LEVEL FLOW BECOMING MORE WESTERLY AS THE UPPER
LEVEL LOW LIFTS NORTHEAST INTO WYOMING. THIS WILL BRING FAVORABLE
OROGRAPHIC FLOW INTO THE NORTHERN AND CENTRAL MOUNTAINS LATER THIS
EVENING THROUGH EARLY THURSDAY. DECENT MOISTURE...COMBINED WITH
SHARPLY COLDER TEMPERATURES AND OROGRAPHICS...WILL LEAD TO SOME
LATE SEASON SNOW. SNOW LEVELS WILL FALL TO AROUND 8K BY EARLY
MORNING...WITH DECENT ACCUMULATING SNOW EXPECTED ABOVE 9K. BASED ON
THE TIME OF YEAR AND THE RECENT WARM WEATHER...HAVE OPTED TO ISSUE A
LATE SEASON SNOW ADVISORY FOR UP TO 6 INCHES OF SNOW OVER THESE
MOUNTAINS. THE REMAINDER OF THE FORECAST AREA WILL CONTINUE TO BE
IMPACTED BY SCATTERED SHOWERS THROUGH LATE THURSDAY AFTERNOON.

THE MAIN UPPER LEVEL LOW WILL BE DEPARTING THE REGION BY THURSDAY
NIGHT...WITH A SECONDARY PIECE OF ENERGY HOLDING BACK OVER NEVADA.
GENERAL FLOW ALOFT SHIFTS BACK TO SWLY...WITH GRADUALLY WARMER
TEMPERATURES SWEEPING BACK INTO THE AREA. SO COOL CONDITIONS
THURSDAY...FOLLOWING BY A 5 TO 10 DEGREE WARM-UP ON FRIDAY.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
MODELS CONSISTENT IN CARVING OUT CLOSED LOW PRESSURE SYSTEM OVER
SOUTHERN CA FRIDAY NIGHT WITH LIGHT ZONAL FLOW OVER THE AREA. THIS
PATTERN IS EXPECTED TO HOLD OVER THROUGH THE WEEKEND BRINGING
RELATIVELY DRY CONDITIONS AND NORMAL...THEN ABOVE NORMAL TEMPERATURES
BY SATURDAY. THE LOW BEGINS TO DRIFT EAST EARLY IN THE WEEK SHIFTING
FLOW TO THE SOUTHWEST AND INCREASING MOISTURE...MAINLY ACROSS THE
SOUTH INITIALLY. THEREFORE TREND WILL MOVE TOWARD INCREASED
AFTERNOON AND EVENING CONVECTION WITH TEMPERATURES REMAINING AT
ABOVE NORMAL LEVELS. NL

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE FORECAST
AREA THROUGH THURSDAY. EXPECT SNOW LEVELS TO LOWER TO NEAR 8000 FEET
LATE TONIGHT...WITH LOCAL IFR AND MVFR CIGS EXPECTED...ESPECIALLY
OVER THE COLORADO HIGH COUNTRY. EXPECT IMPROVING CIGS AND
VISIBILITIES BY LATE THURSDAY AFTERNOON AS DRIER AIR STARTS TO MOVE
BACK INTO THE REGION.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY TONIGHT AND EARLY THURSDAY MORNING FOR THE
       NORTHERN AND CENTRAL MOUNTAINS...INCLUDING ZONES 4...10 AND
       13.
.UT...NONE.

JDC/NL
Hazardous weather outlook, Jun 6, 5:10 PM MST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
610 PM MDT WED JUN 6 2007

UTZ022>025-027>029-071200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
610 PM MDT WED JUN 6 2007

...SNOW ADVISORY TONIGHT AND EARLY THURSDAY FOR THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE FOR AREAS NORTH OF INTERSTATE 70
THROUGH THIS EVENING. BRIEF HEAVY RAIN WILL ACCOMPANY THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS ARE
ENCOURAGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.

COZ001>014-017>023-071200-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
610 PM MDT WED JUN 6 2007

...SNOW ADVISORY TONIGHT AND EARLY THURSDAY FOR THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO.

.DAY ONE...TONIGHT

AREAS OF SNOW WILL ALSO BE DEVELOPING OVER THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO. THIS WILL BRING NEW SNOWFALL AMOUNTS
UP TO 6 INCHES BY EARLY THURSDAY MORNING. ACCUMULATING SNOW WILL
BE CONFINED TO ELEVATIONS ABOVE 9000 FEET. ISOLATED THUNDERSTORMS
WILL OCCUR ELSEWHERE OVER WESTERN COLORADO THROUGH TONIGHT.
PLEASE VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT:
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON THIS HAZARDOUS
WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE EACH AFTERNOON THURSDAY
THROUGH SUNDAY...MAINLY ACROSS NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR NIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.

TGJT

The radar

The Grand Junction radar (KGJX), 230 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Daggett

When
June 6, 8:00 PM MST
Where
Daggett County, 12 mi SE of Manila
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.857, -109.558

Lightning struck the Red Canyon Water Treatment Plant and destroyed the transducer.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41063.